Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 30, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 21, 1997, 7:03 PM CDT for Crockett County, Texas. It was in force for 77 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 1997, 7:03 PM CDT (00:03 UTC)
- Expired
- May 21, 1997, 8:20 PM CDT
- In force
- 77 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Crockett County, TX
The radar
The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:18 PM CDT | Tornado F0 | Ozona, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1237 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
568 WFUS1 KSJT 220002 RRA TORSJT TXC105-220120- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 703 PM CDT WED MAY 21 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 820 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...CROCKETT COUNTY AT 700 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 15 MILES WEST OF OZONA MOVING EAST AT 15 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 21, 1:43 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, May 21, 1:43 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 143 PM CDT WED MAY 21 1997 LOW CLOUDS HAVE PERSISTED ALL DAY ACROSS WEST CENTRAL TEXAS RESULTING IN LITTLE AFTERNOON HEATING. LATEST SATELLITE SHOWING MID LEVEL DRYING ACROSS WEST TEXAS MOVING EASTWARD BEHIND A WEAK VORT MAX MOVING ACROSS WEST TEXAS. REMNANTS OF STATIONARY FRONT DIFFICULT TO PICK OUT BUT STILL CAN BE SEEN ACROSS SOUTH TEXAS. RADAR SHOWING A FEW SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHERN COUNTIES. DEEP MOISTURE IN PLACE WITH PRECIPITABLE WATER LEVELS ABOVE NORMAL. FOR THIS EVENING THROUGH TONIGHT...SCATTERED THUNDERSTORMS WILL BE LIKELY MAINLY OVER EDWARDS PLATEAU AND CONCHO VALLEY AS LINE OF SHOWERS CONTINUES TO MOVE NORTHWARD AND IS SHOWING SIGNS OF STRENGTHENING. COULD SEE FURTHER DEVELOPMENT AS MID LEVEL DRYING HELPS TO FURTHER DESTABILIZE AIR. ALSO...CLOUD/NO CLOUD LINE MOVING IN FROM THE WEST COULD RESULT IN DIFFERENTIAL HEATING BOUNDARY WHICH COULD HELP FIRE STORMS. GREATEST THREAT WILL BE FROM LOCALIZED HEAVY RAINFALL AS LITTLE WIND IN THE UPPER LEVELS WILL RESULT IN SLOW MOVEMENT. HOWEVER...COULD SEE ISOLATED SEVERE HAIL WITH THE INCREASING INSTABILITY. A SERIES OF WEAK VORT MAXES WILL CONTINUE TO MOVE ACROSS WEST TEXAS THROUGH THE NEXT 24 HOURS...WITH THE BEST LIFT ACROSS WEST CENTRAL TEXAS TOMORROW AFTERNOON. DEEP MOISTURE AND MARGINAL INSTABILITY WILL CONTINUE TO BRING CHANCES OF PRECIP. REMNANTS OF THE STATIONARY FRONT WASHED OUT...BUT OUTFLOW BOUNDARIES FROM THUNDERSTORMS THIS EVENING COULD HELP INITIATE CONVECTION TOMORROW. CLOUD COVER WILL KEEP LOWS WARM TONIGHT AND HIGHS COOL AGAIN TOMORROW...SO WILL GO WITH WARMER NGM LOWS TONIGHT AND TOWARD COOLER AVTIATION HIGHS TOMORROW. ABI 059/072 34 JCT 060/077 44 SJT 057/074 44 08
In the hours before
Special weather statement, May 21, 2:12 PM CDT, 4 hours 51 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-221320- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 213 PM CDT WED MAY 21 1997 ...SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS THIS AFTERNOON THROUGH THIS EVENING... ABUNDANT MOISTURE AND WEAK INSTABILITY REMAIN IN PLACE ACROSS WEST CENTRAL TEXAS THIS AFTERNOON. A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ACROSS THE NORTHERN EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY EARLY THIS AFTERNOON. THIS LINE OF STORMS WILL CONTINUE TO MOVE NORTHWARD INTO THE CONCHO VALLEY AND HEARTLAND THROUGH THE EVENING. THESE STORMS WILL LIKELY INCREASE IN STRENGTH AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA THIS EVENING. WITH WEAK VERTICAL WIND SHEAR IN THE ATMOSPHERE...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...HEAVY RAINFALL OF AN INCH OR MORE WILL BE POSSIBLE WITH SOME OF THE STORMS...AS WELL AS SMALL HAIL AND WIND GUSTS TO 40 MPH. SPOTTER ACTIVATION IS NOT ANTICIPATED. 08
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.